More than 15 million lives covered by insurance. Contact us today to get the care you deserve.

Oxycodone Overdose Signs And Symptoms

Taking large or multiple doses of oxycodone can lead to life-threatening overdose. People who are abusing oxycodone may need inpatient treatment.

Oxycodone (Oxycontin) is a powerful opioid derived from natural compounds in opium poppy plants. Opioid drugs have properties capable of treating moderate to severe pain. Due to their high risk for tolerance and abuse, they are generally prescribed for short term use.

Oxycodone is one of the most common prescription opioids. It is also one of the most commonly abused. In addition to its pain-relieving properties, high doses of oxycodone can produce euphoric effects. These can be addictive. Abusing oxycodone by taking higher or more frequent doses than prescribed can be dangerous.

One of the most serious consequences that can occur with excessive oxycodone use is overdose. This can be life-threatening and pose other serious health risks, including breathing difficulties, coma, and brain damage.

Signs Of Oxycodone Overdose

Opioid overdose is a serious problem in the United States, accounting for tens of thousands of deaths a year. Many opioid overdose deaths in the United States involve illegal opioids. However, accidental overdose can also occur in those who have a legitimate prescription.

Overdose occurs when someone has taken too much oxycodone, resulting in harmful physical and mental symptoms. Without prompt treatment, oxycodone overdose can be fatal.

Oxycodone/hydrocodone overdose signs may include:

  • bluish fingernails and lips
  • pinpoint (small) pupils
  • the body has become limp
  • awake but unable to speak
  • choking or gurgling noises
  • ashen or bluish skin
  • clammy face
  • loss of consciousness

Introducing
virtual care

Get treatment when
and how you need it.

Oxycodone Overdose Symptoms

Taking excessive amounts of oxycodone can result in a variety of harmful symptoms. These can appear fast, within minutes after use. If you or a loved one is taking oxycodone, it is important to be aware of these potentially life-threatening symptoms.

If these symptoms occur after taking oxycodone, contact 9-1-1 right away:

  • slow, shallow, or stopped breathing
  • drowsiness
  • irregular or very slow heartbeat
  • low blood pressure
  • stomach pain
  • constipation
  • vomiting
  • potential seizures

Opioid overdose can be treated The drug, naloxone (Narcan) for instance can treat symptoms of opioid overdose when used right away. After calling 9-1-1, emergency specialists may administer this upon arrival.

Some states also allow pharmacies to dispense naloxone to people without a prescription. This can allow caregivers or loved ones of people taking opioids to administer emergency Narcan right away.

In severe cases, the decision on whether or not to seek medical attention in the event of an overdose can mean life or death. Opioid overdose may also cause permanent brain damage or coma.

Risk Factors For Overdose

Taking oxycodone in any way other than prescribed can put you at higher risk for overdose. Due to the high abuse potential of prescription opioids, doctors will often monitor their patients for signs of abuse. This preventative factor of medical supervision is one reason that illicit use of oxycodone without medical supervision is so dangerous.

Additional risk factors for overdose include:

  • older age
  • low weight/small body size
  • taking high doses
  • taking it more often than prescribed
  • history of substance abuse
  • mixing it with other substances
  • snorting, smoking, or injecting the drug

Mixing Oxycodone With Other Substances

Many drug overdoses in the United States involve more than one substance. Mixing oxycodone with alcohol and other substances can increase a person’s risk for overdosing. People who are abusing opioids may often mix them with other substances to achieve more intense drug effects. This can be very dangerous.

The most common substances mixed with opioids like oxycodone are alcohol and benzodiazepines. Benzodiazepines (‘benzos’) are anti-anxiety drugs that may be prescribed alongside opioids. Mixing high doses of the two can have dangerous consequences. One study found that the rate for fatal overdose was 10 times higher among those taking both types of drugs than opioid use alone.

Heavy drinking, too, can have severe health effects when mixed with opioids. Mixing the two can lead to slowed or stopped breathing, or cardiac arrest. In the most severe cases, this can be fatal.

Oxycodone Abuse And Addiction

Taking oxycodone as directed for short-term use may not pose significant danger for every person. Misusing oxycodone, however, can lead pattern of drug abuse.

The ways oxycodone can be misused may include:

  • taking higher doses than prescribed
  • taking it for its effects
  • taking it more often than directed
  • snorting, injecting, or smoking the drug

Oxycodone addiction can occur in those with or without a prescription. The risk may be higher the longer a person has been taking it. This is because people who take Oxycontin for an extended period of time may become tolerant to its effects. They may then attempt to increase their dosage for more effective pain relief.

Taking higher doses without doctor approval can increase your risk for physical dependence. This can cause withdrawal symptoms, which may set in within hours after your last dose.

The effects of oxycodone can also be addictive. Oxycodone affects certain parts of the brain that control feelings of pain and pleasure. High doses of oxycodone can produce a rush of relaxation and happiness.

When someone becomes addicted to oxycodone, they may become increasingly preoccupied with their drug use. This can even lead to neglecting other responsibilities, such as work, school, and social obligations. Addiction to oxycodone can affect all aspects of a person’s life, and they may find it harder to quit the longer they use it.

Illegal Forms Of Oxycodone

People without prescriptions for oxycodone may obtain the drug through illegal means. They may attempt to forge prescriptions, get it through a drug dealer, or steal from pharmacies.

Common street names for oxycodone include:

  • oxy
  • OC
  • killers
  • kickers
  • hillbilly heroin
  • oxycottons
  • percs (percocet)
  • blue

People who take oxycodone without the supervision of a prescriber are at risk for serious harm to their health. With or without a prescription, oxycodone abuse can be deadly. Inpatient treatment may be needed to overcome oxycodone misuse or addiction.

Treatment For Oxycodone Abuse And Addiction

Oxycodone abuse can be life-threatening. If you or a loved one is abusing oxycodone, inpatient treatment may be needed to overcome the physical, emotional, and mental aspects of addiction.

The first step in treating oxycodone addiction is medical detox.

Medically-supervised detox provides a safe and supervised environment for people with oxycodone dependence to remove the drug from their system. Withdrawal symptoms during detox can cause high distress and be difficult to manage without medical support.

After completing detox, people often need continued support to fully recover from their substance abuse. This may involve addiction treatment within an inpatient rehab program. Addiction treatment can help prevent relapse and provide coping strategies for lifelong recovery.

Contact us today to learn more about treatment options for oxycodone abuse and addiction.

National Institutes of Health: MedlinePlus - Hydrocodone/oxycodone overdose

National Institute on Drug Abuse - Benzodiazepines and Opioids

Harm Reduction Coalition - Recognizing Opioid Overdose

Find Treatment For Opioid Addiction Today.
Find Treatment For Opioid Addiction Today.
100% Free and Confidential. Call (888) 271-2295

For 24/7 Treatment Help Call:

1-888-979-9592

For Immediate Treatment Help Call:
(888) 979-9592